USMLE Forums banner
1 - 10 of 10 Posts

·
Registered
Joined
·
177 Posts
Discussion Starter · #1 ·
An 8-year-old girl is brought to the pediatrician for a severe sore throat. The pediatrician prescribes penicillin and sends the girl home. Later that day, she develops a diffuse maculopapular rash, shortness of breath, and wheezing. Her parents take her to the emergency department, where she is diagnosed with anaphylaxis and treated successfully with epinephrine. Three months later, the girl has dysuria and urinary frequency. Urine Gram's stain reveals numerous gram-negative rods. Which of the following antibiotics could be safely given to this patient?

A. Ampicillin
B. Aztreonam
C. Cefoperazone
D. Cephalexin
E. Methicillin
F. Oxacillin
G. Ticarcillin
 

·
Registered
Joined
·
4,342 Posts
Anaphylaxis is absolute contraindication

Yeah, it's aztreonam for sure since the girl had anaphylaxis with pencillin then cephalosporin is absolutely contraindicated.

If it was a simple rash then you can give cephalosporin.

Anther way of answering this question is when you have two similar options then they must both be wrong.

See this wonder explanation by Rasheed
http://www.usmle-forums.com/usmle-articles/1928-two-similar-options-wrong.html
 

·
Registered
Joined
·
120 Posts
Yeah, it's aztreonam for sure since the girl had anaphylaxis with pencillin then cephalosporin is absolutely contraindicated.

If it was a simple rash then you can give cephalosporin.

Anther way of answering this question is when you have two similar options then they must both be wrong.

See this wonder explanation by Rasheed
http://www.usmle-forums.com/usmle-articles/1928-two-similar-options-wrong.html
although i am not sure if cephalexin is the correct answer, i do know for sure that cephalosporins are safe to use in pencillin allergies.
 

·
Registered
Joined
·
4,342 Posts
That's why ...

although i am not sure if cephalexin is the correct answer, i do know for sure that cephalosporins are safe to use in pencillin allergies.
That's why I linked you to that article. When you have two similar options they must be both wrong. If you are sure that cephalosporin are OK in some one who almost died from pencillin :rolleyes: then what's the difference between C and D :confused: They intentionally put two of them to hint toward Aztreonam.
This is a question from Kaplan Qbank and the answer was Aztreonam.
Well, perhaps Kaplan Medical is wrong :p
 

·
Registered
Joined
·
316 Posts
yep aztreonam for sure bkz on boards wen a person has penicillin allergy u never prescribe cephalosporins as well.... aztreonum doesnt cause this allergy...
 

·
Registered
Joined
·
120 Posts
yep aztreonam for sure bkz on boards wen a person has penicillin allergy u never prescribe cephalosporins as well.... aztreonum doesnt cause this allergy...
Like I said before i am not sure that Cephalexin is the correct answer, and I think you're right when saying on the boards cephalosporins aren't given to a pencillin allergic patients. My reason for defending cephalosporins, is mostly because i've seen patients in the hospital who were allergic to pencillin and were still given cephalosporins and didn't develop any allergies. Also there have been many studies since early 2000 on the connection between the two drugs, and as far as I know second and third generation cephalosporins didn't pose any extra threat to patients with pre-diagnosed pencillin allergies, and were safe to administer.
 

·
Registered
Joined
·
120 Posts
That's why I linked you to that article. When you have two similar options they must be both wrong. If you are sure that cephalosporin are OK in some one who almost died from pencillin :rolleyes: then what's the difference between C and D :confused: They intentionally put two of them to hint toward Aztreonam.
This is a question from Kaplan Qbank and the answer was Aztreonam.
Well, perhaps Kaplan Medical is wrong :p
thanks for the link, my eye didn't catch it in u're first post.
 

·
Registered
Joined
·
316 Posts
i agree with you... cephalosporins have a different structure and penicillin has different and cephalosporins are in practise given to such pts but still there is a risk of cross-sensitivty atleast on boards:p
 
1 - 10 of 10 Posts
Top